Alert archive / Iowa / Flash Flood Warnings in 2010
Flash Flood Warning 49, NWS Quad Cities, IA
NWS Quad Cities, IA issued this flash flood warning at Jul 24, 2010, 1:21 AM CDT for Buchanan County, Delaware County, Iowa. It was in force for 3 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2010, 1:21 AM CDT (06:21 UTC)
- Expired
- Jul 24, 2010, 4:15 AM CDT
- In force
- 3 hr
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Buchanan County, IA, Delaware County, IA
The radar
The Quad Cities radar (KDVN), 139 km from the middle of the area, began a volume at 06:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 1:53 AM CDT | FLASH FLOOD | Independence, IA | 1 TO 2 FEET OF WATER ON 6TH AVENUE. STREET IMPASSABLE. RELAYED BY KWWL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 32 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 6.4 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2120 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 1074 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 193 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 4.2
The text
As transmitted, in the capitals the NWS used until 2016.
722 WGUS53 KDVN 240621 FFWDVN IAC019-055-240915- /O.NEW.KDVN.FF.W.0049.100724T0621Z-100724T0915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE QUAD CITIES IA IL 121 AM CDT SAT JUL 24 2010 THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A * FLASH FLOOD WARNING FOR... BUCHANAN COUNTY IN NORTHEAST IOWA... THIS INCLUDES THE CITY OF INDEPENDENCE... NORTHWESTERN DELAWARE COUNTY IN NORTHEAST IOWA... * UNTIL 415 AM CDT * AT 115 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THUNDERSTORMS WITH HEAVY RAINFALL CONTINUING TO MOVE ACROSS THE AREA. ADDITIONAL HEAVY RAINFALL EARLY THIS MORNING WILL LEAD TO FLASH FLOODING AS GROUND IS SATURATED DUE TO EXCESSIVE RAINFALL AMOUNTS OVER THE PAST SEVERAL DAYS. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINTHROP... ROWLEY...LAMONT...JESUP...HAZLETON...BRANDON...AURORA AND DUNDEE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING. DO NOT DRIVE THROUGH FLOODED ROADWAYS. && LAT...LON 4264 9136 4230 9192 4230 9207 4264 9208 $$ SHEETS
1 follow-up statement
051 WGUS73 KDVN 240747 FFSDVN FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 247 AM CDT SAT JUL 24 2010 IAC019-055-240915- /O.CON.KDVN.FF.W.0049.000000T0000Z-100724T0915Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DELAWARE IA-BUCHANAN IA- 247 AM CDT SAT JUL 24 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 415 AM CDT FOR BUCHANAN AND NORTHWESTERN DELAWARE COUNTIES... AT 236 AM CDT...TRAINED SPOTTERS REPORTED STREET FLOODING IN THE CITY OF INDEPENDENCE DUE TO HEAVY RAINFALL. DOPPLER RADAR ESTIMATES HAVE INDICATED WIDESPREAD RAINFALL IN THE RANGE OF 2 TO 3 INCHES ALONG AND NORTHWEST OF A LINE FROM EDGEWOOD TO QUASQUETON DUE SEVERAL ROUNDS OF THUNDERSTORMS OVER THE PAST SEVERAL HOURS. ADDITIONAL RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE AS ADDITIONAL STRONG THUNDERSTORMS MOVE THROUGH THE AREA BETWEEN 3 AND 5 AM. ANY ADDITIONAL RAINFALL WILL AGGRAVATE ON-GOING FLOODING AND LEAD TO ADDITIONAL FLASH FLOODING DUE TO THE SATURATED CONDITIONS CAUSED BY EXCESSIVE RAINFALL OVER THE PAST COUPLE DAYS. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WINTHROP... LAMONT...JESUP...HAZLETON...AURORA AND DUNDEE. PRECAUTIONARY/PREPAREDNESS ACTIONS... BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING. && LAT...LON 4264 9136 4230 9192 4230 9207 4264 9208 $$ SHEETS
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 9:31 PM CDT, 3 hours 50 minutes earlier.
Area forecast discussion, Jul 23, 9:31 PM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
931 PM CDT FRI JUL 23 2010
.SYNOPSIS...
...MAJOR FLOODING AND FLASH FLOODING TO OCCUR TONIGHT INTO SATURDAY...
UPDATE TO CONFIRM HEAVY RAINS WILL OCCUR AS FORECAST. THIS WILL RESULT
IN SIGNIFICANT FLOODING AND FLASH FLOODING WITH RAINFALL RATES OF
2-3 INCHES AN HOUR. LOCATIONS NORTH OF HIGHWAY 34 TO RECEIVE WIDESPREAD
2 TO 3 INCH AMOUNTS WITH LOCALIZED AMOUNTS OF 5 INCHES OR MORE.
ISOLATED AMOUNTS OF 6 TO 8 INCHES NOT OUT OF THE QUESTION.
&&
.HYDROLOGY...
NEAR RECORD TO RECORD FLOODING TO OCCUR ON MAQUOKETA...ROCK...WAPSIPINICON
...MISSISSIPPI AND POSSIBLY CEDAR AND IOWA RIVER. THIS WILL BE A MAJOR
IMPACT RIVER FLOODING EVENT THE NEXT 48 TO 72 HOURS. SEVERAL RIVER RECORDS
MAY FALL IF THE FORECAST RAIN AMOUNTS ARE REALIZED.
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
MUSCATINE-SCOTT-WASHINGTON.
IL...FLASH FLOOD WATCH THROUGH SATURDAY AFTERNOON FOR BUREAU-CARROLL-
HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-
STEPHENSON-WARREN-WHITESIDE.
MO...NONE.
&&
NICHOLSHazardous weather outlook, Jul 23, 3:40 PM CDT, 9 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 340 PM CDT FRI JUL 23 2010 ...HEAVY RAINFALL EXPECTED TONIGHT INTO SATURDAY MORNING WITH RISK OF MAJOR FLASH FLOODING AND RIVER FLOODING... IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-240900- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-JO DAVIESS IL-JOHNSON IA- JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-MCDONOUGH IL-MERCER IL- MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-SCOTLAND MO-SCOTT IA- STEPHENSON IL-VAN BUREN IA-WARREN IL-WASHINGTON IA-WHITESIDE IL- 340 PM CDT FRI JUL 23 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...LATE THIS AFTERNOON AND TONIGHT EPISODES OF THUNDERSTORMS AND SHOWERS WILL PRODUCE WIDESPREAD ADDITIONAL RAIN TOTALS OF 1 TO LOCALLY OVER 5 INCHES BY SATURDAY MORNING. LOCATIONS MOST AT RISK FOR RAIN AMOUNTS OF 5 INCHES OR MORE IS 40 MILES EITHER SIDE OF A STERLING ILLINOIS TO OTTUMWA IOWA LINE. TORRENTIAL RAINFALL RATES OF UP TO 2 INCHES AN HOUR ARE ALSO POSSIBLE. THE STORM PREDICTION CENTER HAS A SLIGHT RISK OF SEVERE STORMS ACROSS THE ENTIRE AREA. ALTHOUGH SOMEWHAT UNCERTAIN...DAMAGING WINDS UP TO 70 MPH ARE POSSIBLE. THE MOST LIKELY TIME PERIOD WOULD BE UNTIL MID EVENING. A HEAT ADVISORY IS IN EFFECT UNTIL EARLY EVENING FOR AREAS ALONG AND SOUTH OF A HIGHWAY 34 LINE AND ALSO WEST CENTRAL ILLINOIS. SEVERAL AREA RIVERS ARE EXPERIENCING FLOODING. PLEASE SEE THE LATEST FLOOD STATEMENTS AND FLOOD WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY MORE THUNDERSTORMS WILL BE POSSIBLE SATURDAY...WITH A SLIGHT RISK FOR SEVERE THUNDERSTORMS. HEAVY RAIN MAY ALSO BE A THREAT SATURDAY. SEVERAL MORE CHANCES FOR THUNDERSTORMS ARE EXPECTED LATE MONDAY THROUGH THURSDAY...BUT IT IS TOO EARLY TO DETERMINE THE THREATS...IF ANY...AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT. ANY REPORTS OF HEAVY RAINFALL AND FLOODING WOULD BE APPRECIATED. NICHOLS
In the hours before
Local storm report, Jul 23, 9:20 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
920 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0919 PM HAIL MARION 42.03N 91.59W
07/23/2010 M1.00 INCH LINN IA TRAINED SPOTTER
&&
LEGROLocal storm report, Jul 23, 9:21 PM CDT, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
921 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL CEDAR RAPIDS 41.97N 91.67W
07/23/2010 M1.00 INCH LINN IA TRAINED SPOTTER
PENNY TO QUARTER SIZE HAIL.
&&
LEGROSpecial weather statement, Jul 23, 9:44 PM CDT, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
944 PM CDT FRI JUL 23 2010
IAZ040>042-051>054-066-ILZ001-002-007-009-240345-
DUBUQUE IA-DELAWARE IA-BUCHANAN IA-JACKSON IA-JONES IA-BENTON IA-
LINN IA-CLINTON IA-JO DAVIESS IL-STEPHENSON IL-CARROLL IL-
WHITESIDE IL-
944 PM CDT FRI JUL 23 2010
...THUNDERSTORMS PRODUCING MORE RAINFALL...
A LINE OF THUNDERSTORMS WILL MOVE THROUGH PARTS OF EASTERN IOWA AND
NORTHWEST ILLINOIS NORTH OF HIGHWAY 30 UP TO AND INCLUDING AREAS
ALONG THE HIGHWAY 20 CORRIDOR THROUGH 11 PM. THE AREAS MOST
IMPACTED ARE FROM WATERLOO TO DUBUQUE TO FREEPORT...AND NORTH OF A
LINE FROM CEDAR RAPIDS TO STERLING - ROCK FALLS.
THESE STORMS WILL PRODUCE DANGEROUS LIGHTING AND INTENSE BUT
GENERALLY BRIEF HEAVY RAINFALL UP TO 1 INCH.
EXPECT PONDING OF WATER ON ROADS AND IN LOW-LYING AREAS...AND
ADDITIONAL RISES IN AREA STREAMS AND CREEKS ARE POSSIBLE.
&&
LAT...LON 4250 9063 4249 8941 4220 8941 4220 8969
4189 8969 4203 9229 4229 9230 4229 9206
4263 9207 4264 9072
WOLFLocal storm report, Jul 23, 9:58 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
958 PM CDT FRI JUL 23 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 PM HAIL MARION 42.03N 91.59W
07/23/2010 E1.75 INCH LINN IA BROADCAST MEDIA
RELAYED BY KCRG.
&&
LEGROLocal storm report, Jul 24, 1:05 AM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
105 AM CDT SAT JUL 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0102 AM HEAVY RAIN 5 SSE COUNCIL HILL 42.42N 90.31W
07/24/2010 M1.71 INCH JO DAVIESS IL TRAINED SPOTTER
AMOUNT IN PAST HOUR. 24 HOUR TOTAL 7.29.
&&
DLSLocal storm report, Jul 24, 1:12 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
112 AM CDT SAT JUL 24 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0108 AM HEAVY RAIN FREEPORT 42.29N 89.63W
07/24/2010 M1.25 INCH STEPHENSON IL TRAINED SPOTTER
AMOUNT SINCE 10 PM. RAINING HEAVILY AT THIS TIME WITH
CONTINUOUS LIGHTNING.
&&
DLSThe office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 9:04 PM CDT | Severe Thunderstorm Warning | DVN | Jones, Linn | 41 min |
| Jul 23, 9:44 PM CDT | Special Weather Statement | DVN | Benton, Buchanan, Delaware, Dubuque, Jackson, Jones and 1 more | 61 min |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Clinton, Scott | 4 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Clinton, Scott | 5 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Muscatine, Scott | 4 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Muscatine, Scott | 6 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Louisa, Muscatine | 7 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Louisa, Muscatine | 8 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Des Moines, Louisa | 10 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Des Moines, Louisa | 10 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Des Moines | 14 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Des Moines, Lee | 15 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Lee | 11 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Cedar, Johnson, Linn | 14 hr |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Cedar, Louisa, Muscatine | 8 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Iowa, Johnson | 14 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Johnson, Louisa, Washington | 14 hr |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Louisa | 4 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Louisa | 9 days |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Johnson, Washington | 14 hr |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Keokuk | 41 hr |
| Jul 23, 10:02 PM CDT | River Flood Warning | DVN | Des Moines, Henry, Lee | 8 hr |
| Jul 23, 10:18 PM CDT | Flash Flood Warning | DVN | Buchanan, Delaware | 6 hr |
| Jul 24, 2:22 AM CDT | Flash Flood Warning | DVN | Dubuque, Jackson | 6 hr |
| Jul 24, 3:16 AM CDT | Special Weather Statement | DVN | Benton, Buchanan, Delaware, Dubuque, Iowa, Johnson and 2 more | 89 min |
| Jul 24, 4:16 AM CDT | Areal Flood Warning | DVN | Buchanan, Delaware | 9 hr |
| Jul 24, 4:30 AM CDT | Special Weather Statement | DVN | Clinton, Des Moines, Henry, Jefferson, Louisa, Muscatine and 1 more | 90 min |
| Jul 24, 6:44 AM CDT | Flash Flood Warning | DVN | Delaware, Jones | 12 hr |
| Jul 24, 8:15 AM CDT | Areal Flood Warning | DVN | Dubuque, Jackson | 6 hr |
| Jul 24, 12:49 PM CDT | River Flood Warning | DVN | Dubuque, Jackson | 10 hr |
| Jul 24, 12:49 PM CDT | River Flood Warning | DVN | Jackson | 10 hr |
| Jul 24, 1:00 PM CDT | Severe Thunderstorm Warning | DVN | Lee | 60 min |
| Jul 24, 6:29 PM CDT | Flash Flood Warning | DVN | Lee | 6 hr |
| Jul 24, 6:48 PM CDT | Areal Flood Warning | DVN | Delaware, Jackson, Jones | 12 hr |
Nearby
Flash Flood Warnings in Iowa, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.